Alert archive / California / Wind Advisories in 2019

Wind Advisory 23, NWS San Diego, CA

April 28, 2019Riverside County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 28, 2019, 2:29 PM PDT for Riverside County, San Diego County, California. It took effect at Apr 28, 2019, 11:00 PM PDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2019, 2:29 PM PDT (21:29 UTC)
In effect from
Apr 28, 2019, 11:00 PM PDT
Expired
Apr 29, 2019, 11:00 PM PDT
In force
24 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WWUS76 KSGX 282129
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
229 PM PDT Sun Apr 28 2019

CAZ061-062-065-290600-
/O.NEW.KSGX.WI.Y.0023.190429T0600Z-190430T0600Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
Borrego Springs, Banning, and Desert Hot Springs
229 PM PDT Sun Apr 28 2019

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT
MONDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from 11 PM this evening to 11 PM
PDT Monday. 

* Winds...West southwest winds will increase to 15 to 25 mph with
  peak gusts to around 50 mph along the desert slopes and into 
  parts of the deserts, particularly the San Diego County deserts 
  and through and below the San Gorgonio Pass. 

* Timing...11 PM this evening through 11 PM Monday.

* Location...Riverside and San Diego County deserts.

* Visibility...Locally reduced to a half mile or less in blowing
  dust.

* Impacts...Strong winds leading to reduced visibility in blowing
  dust and potentially hazardous to high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
Gregoria
4 follow-up statements
948 
WWUS76 KSGX 290446
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
946 PM PDT Sun Apr 28 2019

CAZ061-062-065-291300-
/O.CON.KSGX.WI.Y.0023.190429T0600Z-190430T0600Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Indio, Palm Springs, Cathedral City, 
Palm Desert, Palm Desert Country, La Quinta, Coachella, 
Borrego Springs, Banning, and Desert Hot Springs
946 PM PDT Sun Apr 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT MONDAY...

* Winds...West southwest winds will increase to 15 to 30 mph with
  peak gusts to around 50 mph along the desert slopes and into 
  parts of the deserts, particularly the San Diego County deserts 
  and through and below the San Gorgonio Pass. 

* Timing...11 PM this evening through 11 PM Monday.

* Location...Riverside and San Diego County deserts.

* Visibility...Locally reduced in blowing dust.

* Impacts...Strong winds leading to reduced visibility in 
  blowing dust and potentially hazardous to high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
121 
WWUS76 KSGX 291406
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
706 AM PDT Mon Apr 29 2019

CAZ061-062-065-292215-
/O.CON.KSGX.WI.Y.0023.000000T0000Z-190430T0600Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of La Quinta, Borrego Springs, 
and Desert Hot Springs
706 AM PDT Mon Apr 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* Winds...West winds will increase to 15 to 30 mph with peak gusts
  to around 50 mph along the desert slopes and into parts of the
  deserts. 

* Timing...Through 11 PM this evening.

* Location...Riverside and San Diego County deserts.

* Visibility...Locally reduced to a half mile or less in blowing 
  dust.

* Impacts...Strong winds leading to reduced visibility in 
  blowing dust and potentially hazardous to high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
Gregoria
688 
WWUS76 KSGX 292029
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
129 PM PDT Mon Apr 29 2019

CAZ061-062-065-300430-
/O.CON.KSGX.WI.Y.0023.000000T0000Z-190430T0600Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of La Quinta, Borrego Springs, 
and Desert Hot Springs
129 PM PDT Mon Apr 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* Winds...West winds will increase to 15 to 30 mph with peak 
  gusts to around 50 mph along the desert slopes and into parts 
  of the deserts. 

* Timing...Through 11 PM this evening.

* Location...Riverside and San Diego County deserts.

* Visibility...Locally reduced to a half mile or less in blowing 
  dust. 

* Impacts...Strong winds leading to reduced visibility in 
  blowing dust and potentially hazardous to high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
Gregoria
119 
WWUS76 KSGX 300335
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
835 PM PDT Mon Apr 29 2019

CAZ061-062-065-300600-
/O.CON.KSGX.WI.Y.0023.000000T0000Z-190430T0600Z/
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of La Quinta, Borrego Springs, 
and Desert Hot Springs
835 PM PDT Mon Apr 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* Winds...West 15 to 30 mph with peak gusts to around 50 mph 
  along the desert slopes and into parts of the deserts. 

* Timing...Through 11 PM this evening.

* Location...Riverside and San Diego County deserts.

* Visibility...Locally reduced to one-half mile or less in 
  blowing dust. 

* Impacts...Strong winds leading to reduced visibility in 
  blowing dust and potentially hazardous to high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 28, 2:28 PM PDT, 1 minute earlier.

Area forecast discussion, Apr 28, 2:28 PM PDT, 1 minute before
Area Forecast Discussion
National Weather Service San Diego CA
228 PM PDT Sun Apr 28 2019

.SYNOPSIS...
A low pressure system to the west of northern Baja will move
across southern California late tonight into Monday evening. This
will bring cooling into Monday, stronger and gusty west winds in
the mountains and deserts, a deeper marine layer, and a chance of
showers and a slight chance of a thunderstorm. Dry with a warming
trend for Wednesday through Friday. Onshore flow will keep
coastal areas cooler with night and morning coastal low clouds and
fog not spreading as far into the valleys as the marine layer
becomes shallower.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...SHORT TERM (This Afternoon through Tuesday)...

Water Vapor imagery shows an upper low situated some 500 miles
off the coast of northern Baja. This feature will move east
northeast and over Southern California mid-late morning on Monday
before moving east during the afternoon. Thunderstorms were added
to the forecast for the San Gabriels, San Bernardinos, and San
Jacintos for this afternoon and that looks good as there is some
CAPE across these areas this afternoon. Then, tonight through
Monday (especially morning), there is a chance of showers across
all areas as the upper low moves overhead. CAPE is low (cools
aloft but it's much cooler at the surface), so thunderstorms are
not a slam dunk, but there is a slight chance. This could turn
into more of a drizzle event more than anything, but with steadier
light rain along the southwest coastal slopes.

Moisture isn't all that high, so rainfall amounts will be light.
Upslope flow will lead to light rain along the southwest facing
slopes of the San Bernardinos with max amounts forecast to be
0.50-1.00 inches along the slopes west of Crestline. Elsewhere,
amounts will average 0.10" or less, but isolated locales could
receive 0.25-0.50". WRF and HRRR show cells with rates of only
0.10-0.20"/hr tonight-Monday. So no significant impacts are
expected from this upper low. It will move east during the
afternoon on Monday with showers ending during the evening.

West-Southwest winds will strengthen with strong winds expected
along the desert mountain slopes and into parts of the lower
deserts, particularly the San Diego County deserts. Have issued a
Wind Advisory for all lower deserts effective 11 PM tonight
through 11 PM Monday.

Much cooler conditions as onshore flow strengthens will be felt
on Monday with cool weather continuing on Tuesday, but Monday will
be the coolest day for most locales before temps slowly moderate
as heights slowly rise.

&&

.LONG TERM (Wednesday through Saturday)...
Low pressure will weaken across the area on Wednesday with high
pressure across California on Thursday moving inland on Friday as
another closed low pressure system moves toward southern
California, arriving around late Saturday into Sunday. High
temperatures will warm into Thursday with high temperatures for
inland areas about the same on Friday. High temperatures on
Thursday and Friday will be near average in the mountains and
deserts, and a few degrees below average in coastal and valley
areas.

The marine layer will become gradually shallower with night and
morning low clouds and fog not spreading as far into the valleys.
The marine layer will then deepen into next weekend as the next
low pressure system arrives.

&&

.AVIATION...
282010...Coast/Valleys...SCT-BKN clouds at or abv 8000 ft MSL with
patches of low clouds over northern Orange County this afternoon.
Low clouds will increase in coverage again after 03Z Mon, with
higher tops and bases. -SHRA and isolated TSRA are possible in all
areas tonight into Monday. BKN-OVC cigs are expected in some areas,
with bases lowering to 1000-1500 ft MSL during showers.

Mountains/Deserts...FEW/SCT high clouds with unrestricted VIS will
continue this afternoon. Areas of west winds 15-25 knots with gusts
to 40 knots will develop this afternoon and overnight on the desert
mountain slopes and at times onto the desert floors, along with
moderate up/downdrafts and local LLWS. Highest wind gusts will be
Monday morning. -SHRA and isolated TSRA are possible this afternoon
into Monday, mainly over the mountains.

&&

.MARINE...
There will be a chance of showers and a slight chance of
thunderstorms tonight through Monday evening. Otherwise, no
hazardous marine conditions are expected through Thursday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory Riverside and San Diego County Deserts 11 PM
tonight through 11 PM Monday.
PZ...NONE. &&

PUBLIC...Gregoria (Short Term)/17 (Long Term)
AVIATION/MARINE...PG

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.